Intraocular Injections of a Compounded Triamcinolone, Moxifloxacin, and Vancomycin (TMV) Formulation: FDA Statement - Case of Hemorrhagic Occlusive Retinal Vasculitis
AUDIENCE: Opthalmology, Pharmacy
ISSUE: FDA received an adverse event report on August 14, 2017, from a physician concerning a patient who was diagnosed postoperatively with bilateral hemorrhagic occlusive retinal vasculitis (HORV) after being administered injections of a compounded triamcinolone, moxifloxacin, and vancomycin (TMV) formulation in each eye at the conclusion of cataract surgery procedures that were done two weeks apart. The TMV formulation was compounded by Imprimis Pharmaceuticals, Inc., located in Ledgewood, New Jersey.
HORV is a rare, potentially blinding postoperative complication that has been observed in dozens of patients who have received intraocular injections of vancomycin (anti-infective) formulations toward the end of otherwise uncomplicated cataract surgeries.
BACKGROUND: Many ophthalmologists use intraocular vancomycin during cataract surgery with the intent of preventing postoperative endophthalmitis. FDA is unaware of any adequately controlled studies demonstrating the safety and efficacy of intraocular vancomycin in preventing endophthalmitis. There is no FDA-approved vancomycin formulation for intraocular injection. The formulation is usually prepared at the surgical site or obtained in advance of surgery from a compounding pharmacy.
The use of intraocular vancomycin has recently been associated with the newly described condition HORV. Characteristics of HORV include a delayed onset (up to three weeks) of sudden painless decreased vision, intraocular inflammation, intraretinal hemorrhage (bleeding within the retina), retinal vasculitis (inflammation within retinal vessels), vascular occlusion (blockage of retinal vessels), and retinal ischemia (lack of sufficient blood supply to the retina). If vancomycin is administered to both eyes, legal blindness is a likely consequence of HORV.
No cases of HORV were reported in a retrospective analysis of medical records of 922 patients (1541 eyes) who underwent cataract surgeries with intravitreal injections of compounded TMV formulations from November 2013 to December 2015. However, this chart review of non-controlled data is limited in its ability to identify rare events and may not necessarily be generalizable to a larger population who may undergo cataract surgery. The adverse event being reported here serves as a reminder that intraocular administration of vancomycin, including when the vancomycin is one of multiple active ingredients in a compounded drug, can result in HORV.
RECOMMENDATION: The prophylactic use of intraocular vancomycin, alone or in a compounded drug combining multiple active ingredients, during cataract surgery is generally not recommended because of the risk of HORV.
Read the MedWatch Safety Alert, including a link to the FDA Statement, at:
美國FDA於2017年8月收到一則不良反應通報，一名病人於白內障手術給予triamcinolone, moxifloxacin, and vancomycin (TMV)之三合一注射劑於雙眼，兩週後診斷為手術後雙側出血性阻塞視網膜血管炎(hemorrhagic occlusive retinal vasculitis (HORV))。此TMV之三合一注射劑為美國紐澤西一家藥廠所製。